Alert archive / Kansas / Special Weather Statements in 2013
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 7, 2013, 4:19 AM CDT for Ellis County, Ness County, Trego County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2013, 4:19 AM CDT (09:19 UTC)
- Expired
- Aug 7, 2013, 5:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Ness County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2241 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
911
WWUS83 KDDC 070919
SPSDDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
419 AM CDT WED AUG 7 2013
KSZ030-031-044>046-071000-
ELLIS-LANE-NESS-RUSH-TREGO-
419 AM CDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR ELLIS...NESS...NORTHERN LANE...
NORTHWESTERN RUSH AND TREGO COUNTIES...
AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OGALLAH TO
SHIELDS...MOVING EAST AT 30 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.
LAT...LON 3913 9905 3872 9907 3827 10024 3870 10069
3870 10016 3913 10015
TIME...MOT...LOC 0919Z 274DEG 25KT 3903 9973 3864 10046
$$
RUSSELLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:17 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 7, 3:17 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 317 AM CDT Wed Aug 7 2013 ...UPDATED LONG TERM... .SYNOPSIS... ISSUED AT 1229 AM CDT WED AUG 7 2013 At 00z Wednesday a +100kt 250mb jet extended from South Dakota into the western great lakes. The right entrance region was located near central Nebraska/northern Kansas. At the 500mb level an upper level trough was located over eastern Montana and an upper level ridge axis was located across the pacific northwest. Further south over the southern plains an upper high was located near the gulf coast of Texas and an upper level low/trough moved northward out of Mexico into eastern Arizona. Convection that developed across southwest Kansas near the Colorado border around 00z Wednesday was currently moving east/southeast across south central Kansas at 05z. These storms appeared to located where the better 850mb moisture, frontogenesis, and warm air advection were occurring earlier this evening. Further north another area of convection had developed during the evening hours from northeast Colorado into western Nebraska. This a located near a surface trough of low pressure and where better moist upslope flow was present along with better mid level lapse rates. RAP also hinted at a subtle upper level wave was located in this area at 00z. && .SHORT TERM...(Today and tonight) ISSUED AT 251 AM CDT WED AUG 7 2013 The NAM, RAP, GFS were all in decent agreement this morning with moving an upper level trough across northern Kansas early this morning. Based on the 06z location of this upper wave it appears that an area of convection had developed ahead of this system based on the composite radar loop. Given this and the timing of the upper level trough will raise precipitation chances in the north to at least high chance for early this morning. Further south the chances for convection early will be less but still given weak lift forecast across southwest Kansas will keep some small pops going early today. Convection should briefly taper off as the upper level trough passes east of the area, however by the early afternoon the chances for convection will begin to improve, especially across far western and southwest Kansas where moist upslope flow is expected and better afternoon instability and 0-6km shear is forecast to be located. Convection will then increase in areal coverage as it spreads east across the remainder of western Kansas late today and overnight as the Arizona upper low/trough moves east across New Mexico. Heavy rainfall will still be an issue later today and overnight given the precipitable water content on the Dodge City soundings at 1.42 inches at 00z Wednesday. Also strong damaging winds and large hail will be possible from some these storms late today and early tonight. The flood watch currently in the effect still looks on track given several opportunities of heavy precipitation later today through Thursday. .LONG TERM...(Thursday through Tuesday) ISSUED AT 315 AM CDT WED AUG 7 2013 A cool and wet period is forecast for the area with much above average forecaster certainty for significant measurable rainfall through thursday. The synoptic set up includes an already very moist atmosphere across the central high plains, characterized by dew points in the 60s and 70s. additionally, and upper high center over the Southern Plains and Gulf region helping transport additional pacific moisture poleward. the kinematic fields will include the slow development of a Central Rockies through which will place Western Kansas under a favorable positive vorticity and warm advection region for maximum lift potential thursday. Additionally, a surface/850 mb frontal zone will air in low level frontogenesis adding to the QG component. These elements have given enough confidence to raise precipitation chances into the categorical range during the day 2 period. The slow nature of this existing wave will create a fluid forecast situation . The jet streak will still leave a broad right rear quadrant entrance region into Friday, and thunderstorm cannot be ruled out through this period as well, although the trend would be downward. During this period it is likely that a widespread one to two inches of rain will fall over the entire southwest and central Kansas region. Areas of higher rainfall perhaps in excess of 5 inches are possible based on model run totals, but with relatively low forecaster confidence with respect to coverage. From Friday and onward increased ridging along the High Plains region will create a warming trend with opportunities for severe weather producing MCS events into early next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) ISSUED AT 1229 AM CDT WED AUG 7 2013 Models and guidance remains in decent agreement in keeping the wind easterly across western Kansas overnight and Wednesday. Boundary layer not as moist as the past few nights and with stronger winds forecast just above the surface it currently appears enough mixing will occur to prevent any significant fog/status development. latest HRRR also suggesting a similar solution. Convection over northeast Colorado will move east/southeast and currently is expected to impact mainly the Hays area around daybreak. Widespread convection will then once again be possible by later today/early tonight across all of western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 82 66 78 62 / 70 80 50 40 GCK 80 65 77 61 / 70 80 50 40 EHA 83 65 79 61 / 70 80 40 40 LBL 83 67 81 63 / 70 70 40 40 HYS 79 65 75 61 / 70 80 60 40 P28 85 69 81 66 / 70 80 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH through Thursday afternoon FOR KSZ045-046-064>066- 079-081. && SYNOPSIS...BURGERT SHORT TERM...BURGERT LONG TERM...RUSSELL AVIATION...BURGERT
Hazardous weather outlook, Aug 7, 3:49 AM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 349 AM CDT WED AUG 7 2013 KSZ030-031-043>046-061>066-074>081-084>090-080900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 349 AM CDT WED AUG 7 2013 /249 AM MDT WED AUG 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE NORTH OF HIGHWAY 96 EARLY THIS MORNING. THE MAIN HAZARD WILL BE WIND GUSTS OF 50 TO 60 MPH, CLOUD TO GROUND LIGHTNING, AND BRIEF PERIODS OF HEAVY RAINFALL THERE WILL THEN BE A CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL KANSAS. THIS THUNDERSTORM ACTIVITY WILL THEN INCREASE IN AREAL COVERAGE AS IT MOVES ACROSS THE REMAINDER OF WESTERN AND NORTH CENTRAL KANSAS DURING LATE AFTERNOON AND OVERNIGHT HOURS. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TENNIS BALL SIZE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH MAY RESULT IN LOCALIZED FLOODING. A FLOOD WATCH IS IN EFFECT UNTIL THURSDAY. PLEASE REFER TO THE LATEST FLOOD WATCH STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE FROM WIDESPREAD THUNDERSTORMS ON THURSDAY. THIS MAY RESULT IN THE CHANCE OF FLOODING ISSUES ACROSS PORTIONS OF NORTH CENTRAL AND WESTERN KANSAS. THERE WILL BE A CHANCE FOR THUNDERSTORMS ON FRIDAY AND THEN FROM SUNDAY THROUGH EARLY NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF ANY OF THESE THUNDERSTORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
In the hours before
Special weather statement, Aug 7, 4:19 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
419 AM CDT WED AUG 7 2013
KSZ030-031-044>046-071000-
ELLIS-LANE-NESS-RUSH-TREGO-
419 AM CDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR ELLIS...NESS...NORTHERN LANE...
NORTHWESTERN RUSH AND TREGO COUNTIES...
AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OGALLAH TO
SHIELDS...MOVING EAST AT 30 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.
LAT...LON 3913 9905 3872 9907 3827 10024 3870 10069
3870 10016 3913 10015
TIME...MOT...LOC 0919Z 274DEG 25KT 3903 9973 3864 10046
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 43 min |
| Aug 6, 7:46 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 59 min |
| Aug 6, 9:14 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 46 min |
| Aug 6, 9:20 PM CDT | Special Weather Statement | DDC | Ford | 40 min |
| Aug 7, 6:19 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 56 min |
Nearby
Special Weather Statements in Kansas, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.